Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 27, NWS Phoenix, AZ

August 25, 2008Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2008, 4:45 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 105 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2008, 4:45 PM MST (23:45 UTC)
Expired
Aug 25, 2008, 6:30 PM MST
In force
105 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:15 PM MSTFLASH FLOOD4 S Laveen, AZHOUSES FLOODED AND WATER RESCUES FROM FLASH FLOOD AT 35TH AVE AND DOBBINS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 252345
FFWPSR
AZC013-021-260130-
/O.NEW.KPSR.FF.W.0027.080825T2345Z-080826T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF LAVEEN...
  EXTREME NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE COMMUNITY OF KOMATKE... 

* UNTIL 630 PM MST

* AT 432 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL FROM A THUNDERSTORM OVER THE WARNED AREA.

* RAINFALL AMOUNTS OF UP TO 1.5 INCHES HAVE FALLEN OVER SOUTH 
MOUNTAIN AND ADJOINING HIGHER TERRAIN AREAS. SMALL WASHES THAT FEED 
INTO THE GILA AND SALT RIVERS WILL HAVE FLOW...AND LOW WATER 
CROSSINGS IN THE AREA WILL BE COME INUNDATED...ESPECIALLY ALONG 
BASELINE ROAD FROM 91ST AVENUE...EAST TO 24TH STREET.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1.0 INCH IN AN HOUR ARE 
POSSIBLE...AND THIS WILL LEAD TO INCREASED FLOW IN WASHES AND 
STREAMS IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3342 11226 3344 11195 3322 11205 3322 11228

$$
MEYERS
1 follow-up statement
000 
WGUS75 KPSR 260124
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
624 PM MST TUE AUG 25 2008

AZC013-021-260130-
/O.CON.KPSR.FF.W.0027.000000T0000Z-080826T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-PINAL AZ-
624 PM MST TUE AUG 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
EXTREME NORTHWESTERN PINAL AND CENTRAL MARICOPA COUNTIES...

AT 613 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS OVER THE WARNED AREA HAD DECREASED SIGNIFICANTLY 
AND RAINFALL TOTALS SINCE 545 PM WERE GENERALLY LESS THAN ONE TENTH 
OF AN INCH. AS A RESULT THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE AT 630 PM.

AT 515 PM...FLASH FLOODING OCCURRED IN LAVEEN...AND WATER RESCUES 
WERE NEEDED. HOUSES WERE FLOODED AT 35TH AVENUE AND DOBBINS.

MOTORISTS IN THE WARNED AREA SHOULD STILL BE ALERT FOR WATER COVERED 
ROADS AND LOW LYING AREAS...AND FLOWING WASHES...AND SHOULD DRIVE 
WITH CAUTION. AVOID DRIVING THROUGH WATER COVERED ROADS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAVEEN

LAT...LON 3342 11226 3344 11195 3322 11205 3322 11228

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:35 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 25, 3:35 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST MON AUG 25 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

&&

.SYNOPSIS...
ABUNDANT MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM
INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS...PRODUCING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA THIS EVENING...AND AGAIN TUESDAY.
THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THIS COOLER...MOIST PATTERN
WILL CONTINUE INTO WEDNESDAY FOR CONTINUED THREAT OF THUNDERSTORMS.
MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM
SLIGHTLY THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...
THE INFLUX OF LOW TO MID-LEVEL MOISTURE FROM TROPICAL STORM JULIO
AND A GOOD AMOUNT OF SURFACE INSOLATION AND HEATING OVER THE CENTRAL
DESERTS HAS FACILITATED AN EARLY START TO CONVECTION...MAINLY OVER
NORTHWEST PINAL COUNTY AND THE HIGHER TERRAIN EAST OF PHOENIX. THE
HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY
AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE
AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS
THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER
DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER
SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN
EXCESS OF 50 MPH...AND ISOLATED SEVERE THUNDERSTORMS. BASED ON THE
PATTERN...PUT AREAL POP COVERAGE (ISOLATED TO SCATTERED) INTO THE
WEATHER GRIDS FOR MOST OF OUR CWA...INCLUDING JTNP...FOR THIS
AFTERNOON/EVENING.

WITH THE MOISTURE AND CONVECTIVE ACTIVITY...DAYTIME TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES COOLER TUESDAY. THE FORECAST BECOMES
A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A
LARGE-SCALE BASIS TONIGHT. BASED ON THE TRACK OF T.S. JULIO AND
MOISTURE FLOW...KEPT CHANCE POPS GOING FOR ALL OUR AZ ZONES TUESDAY
AFTERNOON AND EVENING.

PREVIOUS DISCUSSION...
WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS
A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW
WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT
FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT
CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24.

SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE
STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT
CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT
OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST
TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK
POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING.

&&

.AVIATION...
INCREASED MOISTURE...DEEP SOUTHEASTERLY FLOW...AND A WEAK
DISTURBANCE FROM THE WEST ARE ALL INDICATING THAT AN ACTIVE
AFTERNOON AND EVENING MAY BE IN STORE FOR MOST OF THE FORECAST AREA.
EXPECT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON ACROSS
CENTRAL AND SOUTHWEST ARIZONA...WITH INCREASING CHANCES OF
THUNDERSTORMS THIS EVENING FOR THE GREATER PHOENIX AREA. STORMS WILL
BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED
VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN
ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 30 KTS WILL BE
POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT MAY MAKE THEIR WAY TOWARDS
THE DESERT FLOOR...BUT EXACT TIMING AND DIRECTION IS TOO DIFFICULT
TO PINPOINT AT THIS TIME. CONVECTION IS LIKELY TO EXTEND TO THE
LOWER COLORADO RIVER VALLEY...AND PERHAPS FARTHER
WESTWARD...POSSIBLY AFFECTING KYUM/KBLH THIS AFTERNOON. ACTIVITY
WILL DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR
THUNDERSTORMS STILL POSSIBLE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE
REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION
CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE
WESTERN UNITED STATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/ESTLE
AVIATION...ROGERS
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
617 AM MST MON AUG 25 2008

AZZ020>028-CAZ030>033-260100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING
THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY
RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH
THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN
THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY
SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE

In the hours before

Local storm report, Aug 25, 1:20 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
120 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     DUST STORM       LA PALMA                32.88N 111.51W
08/25/2008                   PINAL              AZ   TRAINED SPOTTER

            DUST STORM WITH VISIBILITY LEASS THAN 1/8TH OF A MILE

&&

KINCAID
Local storm report, Aug 25, 1:41 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     DUST STORM       ARIZONA CITY            32.75N 111.67W
08/25/2008                   PINAL              AZ   TRAINED SPOTTER

            50 FT VISIBILITY IN BLOWING DUST.

&&

ROGERS
Local storm report, Aug 25, 3:31 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 E GILBERT             33.33N 111.73W
08/25/2008  E50.00 MPH       MARICOPA           AZ   NWS EMPLOYEE

            ESTIMATED WIND GUST OF 50 KTS. DENSE BLOWING DUST.

0320 PM     TSTM WND DMG     QUEEN CREEK             33.24N 111.64W
08/25/2008                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE PALO VERDE TREE UPROOTED. VISIBILITY LESS THAN ONE
            QUARTER OF A MILE IN BLOWING DUST.

0320 PM     DUST STORM       CHANDLER                33.29N 111.87W
08/25/2008                   MARICOPA           AZ   NWS EMPLOYEE

            VISIBILITY OF ONE EIGHTH OF A MILE AT PECOS AND COOPER
            ROADS.

&&

ROGERS
Local storm report, Aug 25, 3:36 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
336 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     GILBERT                 33.33N 111.76W
08/25/2008                   MARICOPA           AZ   NWS EMPLOYEE

            LARGE TREE FELL ONTO CHANDLER BLVD BETWEEN COOPER AND
            GILBERT RDS.

&&

KINCAID
Local storm report, Aug 25, 3:50 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     CHANDLER                33.29N 111.87W
08/25/2008  M67 MPH          MARICOPA           AZ   AWOS

            WIND GUST TO 67 MPH AT CHANDLER AIRPORT

&&

KINCAID

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:24 PM MSTDust Storm WarningPSR96 min
Aug 25, 1:28 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 25, 2:15 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal60 min
Aug 25, 2:28 PM MSTSevere Thunderstorm WarningPSRMaricopa21 min
Aug 25, 2:50 PM MSTAreal Flood AdvisoryPSRPinal93 min
Aug 25, 3:06 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal54 min
Aug 25, 3:17 PM MSTDust Storm WarningPSR103 min
Aug 25, 3:29 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 25, 3:48 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma42 min
Aug 25, 3:58 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal62 min
Aug 25, 4:00 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 25, 4:07 PM MSTFlash Flood WarningPSRLa Paz53 min
Aug 25, 4:50 PM MSTSevere Thunderstorm WarningPSRLa Paz25 min
Aug 25, 4:55 PM MSTSevere Thunderstorm WarningPSRMaricopa65 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.